MAUDE Adverse Event Report: WILSON-COOK MEDICAL INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH

WILSON-COOK MEDICAL INC CXI SUPPORT CATHETER; KRA CATHETER, CONTINUOUS FLUSH
Model Number N/A
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code Device Embedded In Tissue or Plaque (3165)
Date of Event 06/17/2016
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
(b)(4).The event is currently under investigation.
 
Event or Problem Description
The physician tried to dilate a total occlusion of an anterior tibial artery aneurysm (ata).The physician could not find a way through the heavily calcified ata from antegrade, so the physician tried to retrograde from the pedal.This was successful.A tunnel was found with the wire, but could not move forward with any balloon.When the physician tried to pull back the product, the tip of it got stuck in the heavy calcification.The catheter was pulled strongly, and the tip tore off and remains stuck in the calcification.All attempts to capture the peak were unsuccessful.The physician did not see a problem in leaving the tip.The vessels are occluded.
 
Additional Manufacturer Narrative
(b)(4).Investigation - evaluation.Clinical opinion of the event: it was also reported that "a section of the device did remain inside the patient¿s body.The tip of the cxi-catheter is stocked in the calcification.The vessel would be occluded with or without the catheter tip.(remark of (b)(6)).The patient did not require any additional procedures due to this occurrence.According to the initial reporter, the patient did not experience any adverse effects due to this occurrence".Based on the clinical assessment and the available information it is reasonable to suggest that the leading cause to this event might be associated with the medical procedure (high pressure applied on the device) and the pre-existing patient condition (arteries calcifications).A review of the complaint history, drawings, device history record, documentation, instructions for use (ifu), manufacturing instructions, specifications, quality control and visual inspection of the returned device was conducted during the investigation.The device is shipped with an instruction for use (ifu) that describes the intended use, specific items are addressed such as: precautions that the catheter should not be advanced through and area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.Based on the results of this investigation, the leading cause of this event can be attributed to the user technique.The visual inspection of the returned device reported the proximal portion of the affected product was returned to assist in the investigation.This segment of the catheter measures 68.5cm in length additionally, a kink was noted at the strain relief.Visual inspection confirms the failure mode.There is no evidence to suggest that this catheter was not made to specifications.The catheter force a break meets the iso 10555 requirement of 5 n with a substantial safety margin as shown in design verification testing.The process of fusing the catheter shaft has been validated.The instructions for use (t_cxi) precautions that the catheter should not be advanced through and area of resistance unless the source of resistance is identified by fluoroscopy and appropriate steps are taken to reduce or remove the obstruction.Based on the results of this investigation, the leading cause of this event can be attributed to the user technique.We will continue to monitor for similar complaints.Per the risk assessment no further action is required.
 
Event or Problem Description
The physician tried to dilate a total occlusion of an anterior tibial artery aneurysm (ata).The physician could not find a way through the heavily calcified ata from antegrad, so the physician tried to retrograd from the pedal.This was successful.A tunnel was found with the wire, but could not move forward with any balloon.When the physician tried to pull back the product, the tip of it got stuck in the heavy calcification.The catheter was pulled strongly, and the tip tore off and remains stuck in the calcification.All attempts to capture the peak were unsuccessful.The physician did not see a problem in leaving the tip.The vessels are occluded.

Brand Name
CXI SUPPORT CATHETER
Common Device Name
KRA CATHETER, CONTINUOUS FLUSH
Manufacturer (Section D)
WILSON-COOK MEDICAL INC
4900 bethania station rd
winston-salem NC 27105
MDR Report Key5802129
Report Number1820334-2016-00540
Device Sequence Number11067001
Product Code KRA
UDI-Device Identifier00827002183711
UDI-Public(01)00827002183711(17)180728(10)6069596
Combination Product (Y/N)N
Initial Reporter CountryCH
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign
Initial Reporter Occupation Health Professional
Type of Report Initial,Followup
Report Date (Section B) 06/24/2016
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue NumberCXI-2.3-14-90-0
Was Device Available for Evaluation? Yes
Type of Report(Section G)FDA Requested
Initial Date Received by Manufacturer 06/24/2016
Supplement Date Received by ManufacturerNot provided
Initial Report FDA Received Date07/18/2016
Supplement Report FDA Received Date12/07/2016
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;